Georgia, 2024Damaging Wind in Georgia, September 13, 2024
September 13, 2024 · NWS FFC · 1 event in 1 county or zone
Several showers and thunderstorms moved in a training motion over portions of west and central Georgia over the course of the day on September 13, 2024. With mid-level energy and ample moisture from the remnants of Hurricane Francine, stronger storms became efficient rainfall producers and led to localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several showers and thunderstorms moved in a training motion over portions of west and central Georgia over the course of the day on September 13, 2024. With mid-level energy and ample moisture from the remnants of Hurricane Francine, stronger storms became efficient rainfall producers and led to localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 13, 5:35 AM EST, 27 minutes earlier.
Area forecast discussion, Sep 13, 5:35 AM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
635 AM EDT Fri Sep 13 2024
...New 06Z Aviation Discussion...
.SHORT TERM...
(Today through Saturday)
Issued at 359 AM EDT Fri Sep 13 2024
In this morning's surface analysis, the post-tropical remnants of
Francine are well to our west over Arkansas while a wedge remains in
place over the forecast area. With ridging in place over the
northeast as a deep trough over the western CONUS becomes less
amplified through the day, the remnants from Francine will meander,
providing little to no progress of the stationary boundary just to
our west over Alabama. As a result, today's forecast remains a bit
tricky with respect to where thunderstorms will occur through the
day. The majority of the model guidance has the wedge eroding today
as moist Gulf air makes its way into the forecast area. Model
guidance also suggests an axis of instability of 1000 J/kg or
greater establishing itself along and south of the I-20 corridor. 0-
1km bulk shear ranging between 25-35kt will mean a few storms that
are able to get going could become strong to severe, with damaging
wind gusts being the primary hazard. However, a very low end threat
for a brief spin up tornado is on the table for portions of western
Georgia as 0-3km SRH from 150-200 will be in place. As such, SPC has
progged portions of western Georgia in a Marginal Risk (Level 1 out
of 5) for severe weather. The fly in the ointment for any severe
weather today will be the strength of the wedge. Any showery
activity this morning could lead to a reinforcement of the wedge and
ultimately substantially hamper any thunderstorm activity today
and into this evening. The wedge will need to be closely
monitored today to determine the best location for storms. While
the ongoing wind advisories will be allowed to expire this
morning, gusts around 30 mph will be possible particularly for
locations north of I-20. Wind gusts are expected to diminish this
evening as the pressure gradient between the wedge and the
remnants of Francine slackens over the course of the night.
Tonight into Saturday, as the trough to our west becomes less
amplified, widespread numerous showers and storms are expected
through the day amidst deep, moist southwesterly flow.
Thunderstorm activity is expected to remain relegated to central
Georgia where the best instability is progged. Thankfully, no
severe weather is anticipated at this time for Saturday.
It's no surprise that the wet activity in the short term forecast
has produced concerns over the threat for instances of flash
flooding. Due to the training nature of showers and thunderstorms as
midlevel energy from Francine continues to spiral over the
southeast, PWATs will run from 1.8-2.2+ inches and showers and
storms will be efficient rain producers through Saturday. Locations
across western and central Georgia could see 1.5-2.5 inches of rain,
with locally higher amounts up to 3 inches possible. This has
prompted the extension of the current Flood Watch to now be in
effect through Saturday morning. Areas further to the north and east
will see lesser amounts of rain closer to 0.5-1.25". There is a
Slight Risk (Level 2 out of 4) for Excessive Rainfall across
portions of central Georgia today, with another Slight Risk on
Saturday for much of the forecast area. Despite concerns over flash
flooding, much of our forecast area is currently experiencing
abnormally dry to moderate drought conditions. With beneficial rain
in the forecast, the one upside to this much rain is that it will
likely improve the dry conditions across the region.
Temperatures today and Saturday will struggle to get out of the 70s
for much of the forecast area thanks to widespread precipitation and
overcast skies. These same weather and sky conditions will keep
overnight lows elevated in the 60s.
KAB
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 359 AM EDT Fri Sep 13 2024
Key Messages:
- Rain continues into Saturday night and Sunday morning with best
chances of heavier rain in west central Georgia. Additional
amounts of around an inch are expected, but there is a 1 in 10
chance of seeing 2-3" in these areas.
- Severe weather is not expected as environment does not appear
favorable.
- Heavier rain should come to an end into Sunday, but showers
could continue for several days.
Forecast:
The remnants of Hurricane Francine continue to pester through the
front end of the long term forecast, starting Saturday night. Hi-
res models and even the medium range guidance show the now fully
baroclinic system slowly staggering back to the east without much
in the way of upper level guidance. This keeps the moisture
advection moving over Georgia within the low to mid-levels. Cooler
"wedge- like" airmass remains in place over us, so isentropic
lift should continue to bring light to moderate showers through
Saturday night. If the edge of the more tropical airmass to the
south can nudge into the CWA by the overnight, heavier rain may
creep into west central Georgia, especially around the Columbus
area.
Current QPF forecast highlights the continued overnight threat of
rain in that area with additional totals up to an inch, on top of
what could be a few inches that has already fallen. HREF 90th
percentile QPF does a great job highlighting the potential for
pockets of heavier rain, showing streaks of 2-3" in some locations
that are likely bands of precip along where the warm front sets up
within the different members of the ensemble. Put it all together,
and you have an isolated flash flood threat with the best threat in
west central Georgia and the Columbus metro area.
After this, the upper level low associated with the remnants rapidly
continues to fill and become mostly washed out within the broader
upper level flow. To the north, large ridge continues to stick in
place over the northeast with pretty broad surface high underneath
that will deepen a bit thanks to some AVA through the Sunday and
into Monday. Models also show surface low trying to develop in
stalled baroclinic zone (front) sitting right over the gulf stream
off the southeast coast. Both of these will only act to reinforce
the wedge airmass in place over north and central Georgia. Main
impact will be continued showers as moisture is isentropically
lifted over it.
Monday into Tuesday is where the models and ensembles start to
diverge a bit. GEFS/GFS wants to develop a coastal low that it
pushes northward into the Delmarva region. This would effectively
cut the wedge airmass off and likely drive a drier, continental
airmass into the CWA that would cut the rain chances off for a good
portion of the area except maybe central Georgia. However, EPS/ECMWF
has no interest in developing this low, and keeps our wedge in place
for a few more days, which may allow for continued cloud cover and
shower chances across the CWA.
Because of wedge like airmass, rain chances, and cloud cover, high
temperatures start in the 70s and low 80s and slowly warm through
the week. Overnight lows actually drop through the long term from
the 70s and upper 60s to the mid to lower 60s, thanks to some
clearing of overnight cloud cover chances as the week continues.
Lusk
&&
.AVIATION...
(12Z TAFS)
Issued at 555 AM EDT Fri Sep 13 2024
IFR/MVFR conditions this morning at all terminals. Isolated to
scattered -SHRA will continue this morning with the potential for
TSRA at CSG for the next few hours. Cigs will improve to MVFR
this afternoon generally after 18Z. -SHRA this afternoon with
periods of -TSRA possible from 18-00Z at CSG/MCN and from 21-03Z
at the metro locations. -SHRA will prevail after 04Z with
deteriorating conditions back to IFR. Breezy easterly wind across
metro locations at 10-13KT will gust between 20-23KT. Other
locations will see easterly winds at 6-9 KT.
//ATL Confidence...06Z Update...
High confidence on winds. Medium confidence on all other elements.
KAB
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 67 77 65 77 / 60 70 60 40
Atlanta 68 75 67 77 / 80 80 70 50
Blairsville 63 74 62 74 / 50 70 50 40
Cartersville 67 77 66 79 / 70 80 60 50
Columbus 70 79 68 79 / 90 80 70 70
Gainesville 67 75 66 76 / 60 70 60 40
Macon 69 79 67 79 / 70 80 70 60
Rome 67 77 66 81 / 70 80 60 50
Peachtree City 67 76 65 76 / 80 80 70 60
Vidalia 71 82 70 82 / 50 70 40 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for GAZ001-002-011-019-030-
041-042-052-053-066>069-078>080-089>092-102>104.
&&
SHORT TERM...KAB
LONG TERM....Lusk
AVIATION...KABHazardous weather outlook, Sep 13, 4:02 AM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
502 AM EDT Fri Sep 13 2024
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-140915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
502 AM EDT Fri Sep 13 2024
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
A Flood Watch is in effect through Saturday morning for portions
of west Georgia. Locally heavy rainfall will be possible, which
may lead to flooding and flash flooding concerns.
An isolated, brief tornado threat will be in place today, mainly
for areas west of the I-75 corridor.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Periods of heavy rainfall will remain possible Saturday through
Sunday, which will lead to continued flash flooding and flooding
concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested, but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS.
In the hours before
Special weather statement, Sep 13, 5:06 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
606 AM EDT Fri Sep 13 2024
GAZ090-102-131030-
Chattahoochee GA-Stewart GA-
606 AM EDT Fri Sep 13 2024
...A strong thunderstorm will impact portions of southwestern
Chattahoochee and northwestern Stewart Counties through 630 AM EDT...
At 606 AM EDT, a strong thunderstorm was 7 miles northwest of Twin
Springs, or 15 miles east of Hurtsboro, moving northeast at 15 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Fort Moore and Omaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3213 8506 3218 8501 3220 8496 3221 8498
3222 8498 3222 8493 3224 8491 3225 8492
3227 8490 3230 8494 3233 8501 3235 8500
3237 8496 3215 8482 3211 8505
TIME...MOT...LOC 1006Z 243DEG 12KT 3215 8516
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThunderstorm Wind, Muscogee
- When
- September 13, 6:02 AM EST to 6:04 AM EST
- Where
- Muscogee County, 1.03 mi SSW of Baker Village
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.406, -84.937
The 911 Call Center reported a tree down at Victory Drive and Engineer Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 13, 202412 events
- Flash Flooding and Flooding in Alabama, September 13 to 15, 20249 events
- Debris Flows and Flood in Puerto Rico, September 13 to 14, 2024$11,000 · 4 events
- Damaging Winds in Alabama, September 13, 2024$3,000 · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 13, 20243 events
- Flood and Heavy Rain in Georgia, September 13, 20242 events
- Flooding in Alaska, September 13 to 15, 20242 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 13, 20241 event
- Damaging Wind in Kentucky, September 13, 2024$5,000 · 56 kt wind · 1 event
- Flood in Florida, September 13, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219076.